On virial expansions of correlation functions. Canonical ensemble

  • Yu. Pogorelov IFIMUP-IN, Departamento de Fisica e Astronomia, Universidade do Porto, Porto, Portugal
  • A. Rebenko Institute of Mathematics NAS of Ukraine


UDC 517.9

We present a survey of works of the Kyiv School of Mathematicians published in Soviet journals in the 1940–70s. The main results are presented in the language of contemporary methods  of infinite-dimensional analysis, which significantly simplifies their proofs.  Nonlinear (in the density parameter) Kirkwood–Salzburg-type equations  are obtained for the correlation functions of  canonical ensemble. The existence and uniqueness of  solution is established under the conditions of high temperature and low density. The material presented in our survey is supplemented by the original research of one of the authors [A. L. Rebenko, Virial expansions for correlation functions in canonical ensemble,  Preprint arXiv:2205.07095 [math-ph], https://doi.org/10.48550/arXiv.2205.07095] in which new expansions  in  the density parameter are constructed for the correlation functions.


S. Albeverio, Yu. G.Kondratiev, M.Röckner, Analysis and geometry on configuration spaces, J.Funct.Anal., 154, № 2, 444–500 (1998). DOI: https://doi.org/10.1006/jfan.1997.3183

R. Bissacot, R. Fernandez, A. Procacci, On the convergence of cluster expansions for polymer gases, J. Stat. Phys., 139, № 4, 598–617 (2010). DOI: https://doi.org/10.1007/s10955-010-9956-1

N. N. Bogolyubov, Problems of dynamical theory in statistical physics} (in Russian), Gostekhteorizdat, Moscow (1946); Translation: N. N. Bogoliubov, Problems of a dynamical theory in statistical physics, Studies in Statistical Mechanics, J. Boer, G. E. Uhlenbeck (eds.), 1, 1–118 (1962).

N. N. Bogolyubov, B. I. Khatset, On some mathematical problems of the theory of statistical equilibrium, Dokl. Akad. Nauk SSSR (N.S.), 66, 321–324 (1949).

N. N. Bogolyubov, D. Ya. Petrina, B. I. Khatset, Mathematical description of the equilibrium state of classical systems on the basis of the canonical ensemble formalism, Teor. Mat. Fiz., 1, № 2, 251–274 (1969). DOI: https://doi.org/10.1007/BF01028046

T. C. Dorlas, A.L.Rebenko, B. Savoie, Correlation of clusters: partially truncated correlation functions and their decay, J. Math. Phys., 61, № 3, 033301-30 (2020). DOI: https://doi.org/10.1063/1.5092615

R.E. Edwards, Functional analysis, New York (1965).

W. G. Faris, Combinatorics and cluster expansions, Probab. Surv., 7, 157–206 (2010). DOI: https://doi.org/10.1214/10-PS159

I. S. Gradstein, I. M.Ryzhik, TABLES of integrals, sums, series and products} (in Russian), Nauka, Moscow (1971).

J.Groeneveld, Estimation methods for Mayer’s graphical expansions, PhD Diss., Holland-Breumelhof (Grote Wittenburgerstraat 97) (1967).

C. Gruber, H. Kunz, General properties of polymer systems, Commun. Math. Phys., 22, 133–161 (1971). DOI: https://doi.org/10.1007/BF01651334

S. Jansen, Revisiting Groeneveld's approach to the virial expansion, J. Math. Phys., 62, № 2, 023302 (2021); https://doi.org/10.1063/ 5.0030148. DOI: https://doi.org/10.1063/5.0030148

B. I. Khatset, Asymptotic expansions by degrees of density of the distribution function of systems in the state of statistical equilibrium (in Ukrainian), Nauk. Zap. Zhitom. Pedag. Inst., Fizmat Ser., 3, 113–138 (1956).

B. I. Khatset, Asymptotic expansions by degrees of density of the distribution function of systems in the state of statistical equilibrium} (in Ukrainian), Nauk. Zap. Zhitom. Pedag. Inst., Fizmat Ser., 3, 139–157 (1956).

Yu.G.Kondratiev, T.Kuna, Harmonic analysis on configuration spaces. I. General theory, Infin. Dimens. Anal. Quantum Probal. and Relat. Top., 5, № 2, 201–233 (2002). DOI: https://doi.org/10.1142/S0219025702000833

R. Koteckiy, D. Preiss, Cluster expansion for abstract polymer models, Commun. Math. Phys., 103, 491–498 (1986). DOI: https://doi.org/10.1007/BF01211762

T. Kuna, D. Tsagkarogiannis, Convergence of density expansions of correlation functions and the Ornstein–Zernike equation, Ann. Henri Poincaré, 19, № 4, 1115–1150 (2018). DOI: https://doi.org/10.1007/s00023-018-0655-9

J. L. Lebowitz, O. Penrose, Convergence of virial expansions, J. Math. Phys., 5, 841 (1964); https://doi.org/10.1063/ 1.1704186. DOI: https://doi.org/10.1063/1.1704186

R. A. Minlos, S. K. Pogosyan, Estimates of Ursell functions, group functions, and their derivatives, Theor. Math. Phys., 31, № 2, 408–418 (1977). DOI: https://doi.org/10.1007/BF01036671

Yu. G. Pogorelov, Convergence of virial expansions for a classical canonical ensemble, Theor. and Math. Phys., 24, № 2, 808–812 (1975); https://doi.org/10.1007/BF01029066. DOI: https://doi.org/10.1007/BF01029066

Yu. G. Pogorelov, Cluster property in a classical canonical ensemble, Theor. and Math. Phys., 30, № 3, 227–232 (1977); https://doi.org/10.1007/BF01036715. DOI: https://doi.org/10.1007/BF01036715

S. Poghosyan, D. Ueltschi, Abstract cluster expansion with applications to statistical mechanical systems, J. Math. Phys., 50, 053509 (2009); https://doi.org/10.1063/1.3124770. DOI: https://doi.org/10.1063/1.3124770

E. Pulvirenti, D. Tsagkarogiannis, Cluster expansion in the canonical ensemble, Commun. Math. Phys., 316, № 2, 289–306 (2012). DOI: https://doi.org/10.1007/s00220-012-1576-y

O. L. Rebenko, On the connection of some approaches to solving the Kirkwood–Salzburg equations, Ukr. Math. J., 73, № 3, 93–106 (2021). DOI: https://doi.org/10.1007/s11253-021-01935-w

A. L. Rebenko, Virial expansions for correlation functions in canonical ensemble, Preprint arXiv:2205.07095 [math-ph], https://doi.org/10.48550/arXiv.2205.07095.

D.Ruelle, Correlation functions of classical gases, Ann. Phys., 25, № 1, 109–120 (1963). DOI: https://doi.org/10.1016/0003-4916(63)90336-1

D. Ruelle, Statistical mechanics (rigorous results), W. A. Benjamin, Inc., New York, Amsterdam (1969).

G. Stell, Cluster expansions for classical systems in equilibrium, The Equilibrium Theory of Classical Fluids, H.L.Frisch and J. L. Lebowitz, eds., Benjamin, New York (1964), p. 171–261.

How to Cite
Pogorelov, Y., and A. Rebenko. “On Virial Expansions of Correlation Functions. Canonical Ensemble”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 75, no. 5, May 2023, pp. 650 -68, doi:10.37863/umzh.v75i5.7504.
Research articles